Join 3,514 readers in helping fund MetaFilter (Hide)


Is there such a thing as a melatonin hangover?
August 15, 2013 12:37 AM   Subscribe

I am jet-lagged. But I've been on the right schedule for a couple of days in terms of sleeping. And then I took a 3mg melatonin tablet last night and slept for 18 hours. Now I feel crap. Does it seem more likely that the crappy feeling is jet-lag, melatonin-induced, due to oversleeping, or that I'm coming down with something?

I left Norway at 4am on Saturday (so only got about three hours of sleep on Friday night), travelled via Frankfurt (six hour stopover) to Vietnam on a 12 hour flight, which I think I probably slept about 9 hours of, which corresponded mainly with Australian night-time. Then I had a full day of wandering around in Vietnam, again corresponding mainly to Australian day time, followed by an eight hour flight and three hour bus trip, both of which I slept most of. So I have been on the "right schedule" already since Monday, despite all the travelling. It's now Thursday, and I arrived back home yesterday midday.

I took a one hour nap yesterday from 5-6pm, because I couldn't keep my eyes open any longer, and then felt fine after that. So I didn't go to bed until 11pm. A friend offered me some melatonin (which you can't buy here, but I had heard good things about), and so I took one tablet before bed. I slept until 5pm today! I just couldn't wake up. I now feel totally hungover - exhausted, throbbing head, weird body temperatures, totally non-hungry.

So what I don't know is whether that huge sleep and the consequent crappiness is jet lag, something to do with the melatonin, or whether I'm maybe coming down with something. Or whether the hungover feeling is just due to sleeping too long.

I need to decide whether I should take another melatonin tablet tonight (which seems sensible if I'm jet-lagged, but not if the melatonin is responsible for the epic sleepiness). And whether I'm likely to be able to go in to work tomorrow. My job is fairly flexible so it doesn't really matter, but I'd like to go if I'm not feeling crappy, and I need to let people know tonight whether I'm coming in tomorrow or not.
posted by lollusc to Health & Fitness (19 answers total) 2 users marked this as a favorite
 
3mg may have been too much. While I don't use it, people that I know who do usually take 1.5mg or less.
posted by Bahro at 12:44 AM on August 15, 2013 [1 favorite]


Short answer, no. 3 mg of melatonin isn't enough to make you feel hungover.

Melatonin is safe in doses over 10 mg for adults. Even a time-release tablet shouldn't keep you down for 16 hours. I use melatonin regularly in doses varying between 6 and 10 mg and have never slept that long unless I took more at some point when I woke up. All it does is make sleep easier and deeper for about 3-5 hours.
posted by irisclara at 12:58 AM on August 15, 2013 [2 favorites]


Jet lag is weird and unpredictable, and your symptoms now sound like a classic case of "oversleep." A night or two of 8-hour sleeps and you'll be fine.

For what it's worth, several times when I've come back from far-flung time zones, I've had the exact same thing happen (sleeping from 11ish to the next evening) and it always sucks. You really have to be vigilant about not letting yourself sleep too much in these situations.
posted by lunasol at 1:10 AM on August 15, 2013 [2 favorites]


3mg may have been too much. While I don't use it, people that I know who do usually take 1.5mg or less.

what bahro said. i've taken too much melatonin before and been really draggy the next day. 3mg is pretty high actually. i'd cut the pill in half if you are still take it. melatonin dosage info
posted by wildflower at 3:56 AM on August 15, 2013


Melatonin makes me feel like a zombie if I haven't been taking it regularly. It gets better after a night or two of taking it consistently.
posted by HFSH at 4:13 AM on August 15, 2013 [1 favorite]


Sounds like you are mainly dehydrated. I'd drink something like Gatorade to get you back to feeling better. But you probably won't feel fine until you've had one more nights sleep us my guess.
posted by dawkins_7 at 5:00 AM on August 15, 2013


melatonin gives me excessively vivid dreams and makes me feel drugged, even at a very small dose.

ambien and the like do nothing of the sort.

so not melatonin is not for everyone.
posted by sio42 at 5:03 AM on August 15, 2013


Melatonin makes me depressed, and that's not uncommon.
posted by professor plum with a rope at 5:51 AM on August 15, 2013


Whenever I've taken melatonin, I sleep way too much and get immense headaches (and I haven't ever taken it while traveling, so no jet lag involved). I now totally avoid it.
posted by jaguar at 6:51 AM on August 15, 2013


3mg of melatonin makes me feel hungover. Headache, like I slept really poorly, fatigued, bad mood, etc.

Even lower doses have done it to me. The only melatonin related product that doesn't and works super well for me I've found is NeuroSleep. That stuff is godly.
posted by OnTheLastCastle at 6:59 AM on August 15, 2013 [1 favorite]


I take melatonin regularly, I've discussed it with my doctor, who told me that I can take up to 9mg.

I think it's more likely that the jet lag took a couple of days to really hit you.
posted by inertia at 7:46 AM on August 15, 2013


As with some others here, melatonin totally fucks me up even in tiny doses. I understand that for many people it works just fine, but for many others the effects can be unpredictable and/or very unpleasant. The people saying "oh gee anything up to ten milligrams is totally fine" should maybe be a little more cautious in their recommendations -- personally I would sooner try to put myself to sleep with a heavy mallet than with that much melatonin; the hammer would do less damage.

So, yes, it could very well be the melatonin causing or contributing to the problem. Or maybe it's just normal jet lag. Since your first experience with it went badly, it doesn't seem all that wise to try again; at best it's just another unpredictable variable to keep track of.
posted by ook at 9:06 AM on August 15, 2013


Melatonin at that dosage works fine for me, but sleeping more than 8-9 hours straight makes me feel like death on a cracker.
posted by sm1tten at 10:46 AM on August 15, 2013


Weird body temperatures are a sure sign of a melatonin overdose. I know because I've had one (albeit from a 5mg pill). In my situation, I did not even fly anywhere... I just wanted to try a melatonin sample, slept a normal amount of hours, went to work as usual, and experienced very unpleasant headaches, upset stomach and mild hyperthermia all day and into the evening. I believe this is rather common and that is why melatonin tablets typically start at 1 mg.

I believe it is rather irresponsible for people to say that up to 10 mg is safe, when clearly 5 mg is the highest recommended dosage.
posted by rada at 2:21 PM on August 15, 2013


Correction: hypothermia not hyperthermia.
posted by rada at 2:34 PM on August 15, 2013


Data point: I take 3 mg melatonin maybe 3 nights a week. Rarely, only twice now, I have felt insanely tired the next morning, dragging myself out of bed, in a fog, for several hours after waking, in a way I literally never felt before I started taking melatonin. I am attributing it to the melatonin.
posted by latkes at 4:35 PM on August 15, 2013


Possibly not the answer you are looking for, but it could be. I've previously felt very low on energy, half-asleep, unable to process things as quickly etc after melatonin the night before. Can't remember the dosage, this was years ago. I avoided it for ages. Last time I went to the US, had massive trouble sleeping, tried melatonin out of desperation and it seemed to have no effect. What had changed? Who knows. Possibly other medication, possibly something else. This wasn't a controlled trial.

Still, based on the answers here, there's more than a bit of variation in how people experience it. It will not hurt you to try to sleep without the melatonin. Anyway, given it is now tomorrow Australian time, you have already made your decision. Hope it worked out for you and you are feeling better - and at least it's Friday!
posted by Athanassiel at 5:46 PM on August 15, 2013


So I used the Melatonin again and slept great last night, waking up at a normal time today. But I still feel like shit. I have an upset stomach, migraine and mild fever today, so I think I was actually coming down with something all along. I notice that rada says she experienced an upset stomach, headaches and weird body temperatures after taking melatonin, though, so I suppose it's possible it could be due to that. I'll stop taking it now anyway just in case.
posted by lollusc at 8:57 PM on August 15, 2013


I always, always got a melatonin hangover whenever I used .25 mg of melatonin (I would cut 1mg up into quarters), therefore I rarely used it since although it would get me to sleep, I would feel like I was sleep deprived regardless. Eventually I realized that getting a tincture might solve my problem, and it did! I got a tincture where one dropper is supposed to be 3mg, and I take one drop. I haven't counted how many drops in a dropper but it must be at least 30, so I'm taking very little melatonin (I'm also very small). I take it about 2-3 hours before I want to sleep and I almost always fall asleep as soon as I decide to. This is very rare for me otherwise. I always also take it around the time the body's natural production of melatonin would be increasing anyway (around 10 pm). So yes, I very much believe it's possible to have a "melatonin hangover".
posted by Blitz at 11:05 PM on August 15, 2013


« Older Most machines are very predict...   |  Hi, writers of MeFi! I am an u... Newer »
This thread is closed to new comments.